Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Burlington, VT

February 21, 2018Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Feb 21, 2018, 12:23 PM EST for Franklin County, New York. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2018, 12:23 PM EST (17:23 UTC)
Expired
Feb 21, 2018, 6:15 PM EST
In force
6 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Franklin County, NY

The radar

The Burlington radar (KCXX), 110 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 12:29 PM ESTFLOODFort Covington, NYEMERGENCY MANAGEMENT INDICATES FLOODING IS IMPACTING MULTIPLE COUNTY ROADS BETWEEN TITUS MOUNTAIN TO FORT COVINGTON AND CONSTABLE.
Feb 21, 1:40 PM ESTFLOODFort Covington, NYWATER OVER THE BRIDGE ON DRUM STREET ROAD WHERE IT CROSSES THE LITTLE SALMON RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS51 KBTV 211723
FFWBTV
NYC033-212315-
/O.NEW.KBTV.FF.W.0001.180221T1723Z-180221T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
1223 PM EST WED FEB 21 2018

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  North central Franklin County in northern New York...

* Until 615 PM EST

* At 1216 PM EST, emergency management officials reported flooding 
  due to a combination of ice jams, heavy rain, and snow melt in the 
  Fort Convington area. Emergency management is actively performing 
  water rescues between Fort Convington and Constable. Route 3, 4, 
  and 43 are being impacted due to flooding and the bridge on Route 
  19 is as well. Flooding is already occurring with more water 
  expected to move down stream causing rises along the Little Salmon 
  River.

* Some locations that will experience flooding include...
  Fort Covington, Constable, Westville Center and Fort Covington
  Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

River levels may flucuate rapidly due to ice with little or no 
warning. Residents in low lying flood prone areas should remain 
alert for possible flooding due to ice jams. Ice jam flooding can be 
very localized and not affect all locations along the river as in a 
typical river flood.

&&

LAT...LON 4499 7434 4499 7423 4492 7425 4488 7437
      4494 7447 4494 7453 4497 7456 4500 7453

$$

Deal
1 follow-up statement
416 
WGUS71 KBTV 212101
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
401 PM EST WED FEB 21 2018

NYC033-212108-
/O.CAN.KBTV.FF.W.0001.000000T0000Z-180221T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-
401 PM EST WED FEB 21 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL FRANKLIN COUNTY IS
CANCELLED...

Flooding is still occuring in the Fort Covington to Constable areas 
but the life threatening rises in water levels have tapered off and 
siginficant increases in water levels are not expected at this time. 
Please continue to heed any remaining road closures.

LAT...LON 4499 7434 4499 7423 4492 7425 4488 7437
      4494 7447 4494 7453 4497 7456 4500 7453

$$

Deal

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:33 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 21, 9:33 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
933 AM EST Wed Feb 21 2018

.SYNOPSIS...
Record breaking warm temperatures are expected today which will
cause significant snow melt and sharp rises on local streams
and rivers. Areas of ice jam flooding are possible through
Wednesday night. Scattered rain showers will be seen as a cold
front will push through the area this afternoon. Temperatures
will quickly drop temperatures back into the 20s and 30s tonight
with drier conditions expected on Thursday and Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 926 AM EST Wednesday...Surface analysis places cold front
approaching the Saint Lawrence Valley at 14z with weak area of
showers. Meanwhile...temperatures have warmed well into the 50s
to l/m 60s across most of our cwa. Already 64F here at BTV and
58F at MPV/MSS. Expect highs generally in the upper 50s to lower
70s with warmest values across the southern/central CPV and
parts of the lower CT River Valley. Temps will actually start
cooling after 18z across the Saint Lawrence Valley and northern
NY with fropa. Expect 10 to 20 degree drop in just a few hours.
All covered well in current grids.

Previous discussion below:
However, a cold front will push through the North Country this
afternoon and inhibit the extent of how warm it will get today
due to the frontal passage occurring prior to peak heating. Even
so, record high temperatures are all but certain across much of
the forecast area before temperatures drop back below freezing
tonight. Although PWAT values are in the 1 to 1.4 inch range
(which is 3 to 4 standard deviations above normal), the lack of
synoptic forcing will likely lead to just some scattered rain
showers throughout the morning and afternoon hours before drier
air filters in behind the front.

The main concern today will be the potential for localized
flooding due to ice jams. There was an ice jam near Ausable
Forks for a large portion of the overnight hours but it released
around 3:30 AM. Additional flooding from ice jams is possible
today and tonight as snow continues to melt from the mountains
and flows into the main stem rivers and interacts with pre-
existing ice jams from the previous warm up in January. The
good news is there should only be another 0.05 to 0.15 inches
of rainfall today with the frontal passage; so additional
rainfall should not complicate matters further.

For Thursday...more seasonable, yet slightly above normal,
temperatures will be observed. A weak shortwave will rotate
around the Bermuda High and bring a chance of snowfall to
Rutland and Windsor counties but most of the snowfall is
expected to stay well south of the area.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 410 AM EST Wednesday...Friday night looks quiet with 1040 mb high
pressure center moving across southern Quebec. With clear skies
to partly cloudy skies temps should fall into the teens with
the normal cold spots down in to the single numbers.

The next system quickly approaches from the southwest on Friday
with some overrunning warm advection precipitation by afternoon. the
850mb zero line moves north of the region by evening on the nose of
a 40 kt SW flow. It looks like temperatures will warm surface and
aloft so it will be mostly a snow or mix changing to rain type of
event. QPF looks light perhaps 0.10-0.30" event with perhaps an inch
of snow mainly in northeast VT.  High temps on Friday mainly in the
30s.

Friday night most of the precip will have moved out, but with some
weak cold advection as another weaker high pressure system moves
into Quebec. Lows mainly the upper 20s to lower 30s, well above
normal for this time of year.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 410 AM EST Wednesday...A persistent and mild WSW flow aloft is
expected through the period with a deep subtropical high over
Florida. High pressure and ridging aloft over the east will
bring quiet mild day on Saturday with highs in the 40s.
Meanwhile a rather strong low pressure will track from CO
through the western Great Lakes into James Bay Canada through
Sunday night. It's associated occluded frontal system and
precipitation will move through the North Country during Sunday.
We'll be on the warm side of that system as well as temperature
profiles warm above freezing right up through 850 mb so any
mixed rain and snow will change to rain once again. The winds
should be stronger on Sunday as we see some downsloping
developing. Anticipate 20-25kts with gusts of 25-35kts along the
western slopes of the Greens and the northern slopes of the
Adirondacks. It does look a little drier and slightly cooler
Monday and Tuesday with ridging aloft and a NW flow, but still
looking at highs in the upper 30s to lower 40s with lows
overnight in the mostly in the mid 20s to low 30s, continuing
above normal.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...VFR conditions prevail across all TAF
sites this morning with a warm front to our north and a cold
front to our west. A brief shot of MVFR conditions are expected
with the frontal passage as some light rain falls but will
quickly become VFR on the back side of the front as drier
returns to the region. A stout low level jet upwards of 50 kt at
2kft will produce some wind shear out ahead of the front. Any
shear will dissipate post frontal passage as the jet of stronger
winds gets shunted further east. Expect VFR conditions to
prevail through the evening and overnight hours with some gusty
northerly winds at KBTV/KMPV.

Outlook...

Thursday: VFR. Slight chance SHSN.
Thursday Night: VFR. NO SIG WX.
Friday: Mainly VFR, with local MVFR possible. Likely RA, Chance
SN.
Friday Night: Mainly MVFR, with local IFR possible. Likely SN,
Likely RA, Chance SHSN.
Saturday: Mainly MVFR, with local IFR possible. Chance SHRA,
Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Chance SN,
Chance SHSN.
Sunday: Mainly MVFR and IFR, with local VFR possible. Likely RA,
Likely SN.

&&

.HYDROLOGY...
As of 410 AM EST Wednesday...Record-breaking warmth will continue
across the area today with record-breaking high temperatures in
the 60s to near 70 in some locales. Despite relatively light
rainfall, moist winds and dewpoint temperatures in the 40s to
lower 50s will continue to foster rapid snowmelt and ice break-
up across the entire area. Also boosting confidence are
extremely high thawing degree hour totals with two day totals by
later today averaging from 900 to 1200. As a result, modest to
substantial river rises are occurring and will continue into
this evening supported by NAEFS/SREF MMEFS hydrograph data and
reflected in our latest river forecasts. While widespread open
water flooding is not expected, several rivers may approach
minor flood. More importantly, numerous ice jams remain in place
from the substantial thaw this past January so the potential
for localized high water and/or flooding near these features
remain a real threat as ice break-up occurs.

&&

.CLIMATE...
Here are the current record high temperatures for today:

BTV................60* (2018)...
MPV................57 (1953)...
MSS................62 (1953)...
St. Johnsbury......62 (1981)...

*Site hit record high temperature early this morning with
temperatures continuing to rise through this afternoon.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 7 PM EST this evening for VTZ001>012-016>019.
NY...Flood Watch until 7 PM EST this evening for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Clay
NEAR TERM...Clay/Taber
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Clay
HYDROLOGY...TEAM BTV
CLIMATE...TEAM BTV
Hazardous weather outlook, Feb 21, 4:09 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
409 AM EST Wed Feb 21 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-221000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
409 AM EST Wed Feb 21 2018

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 11:44 PM ESTAreal Flood WarningBTVClinton, Essex6 hr
Feb 21, 8:46 AM ESTAreal Flood WarningBTVFranklin12 hr
Feb 21, 8:57 AM ESTAreal Flood WarningBTVClinton, Essex12 hr
Feb 21, 11:30 AM ESTAreal Flood WarningBTVClinton48 hr
Feb 21, 12:45 PM ESTAreal Flood WarningBTVFranklin, St. Lawrence18 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.